Hail, Hampden
- When
- July 28, 1:07 PM EST
- Where
- Hampden County, 1.47 mi SSE of Willimansett
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -72.570
A mid-level trough combined with decent instability to produce a few showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A mid-level trough combined with decent instability to produce a few showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 11:47 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1247 PM EDT MON JUL 28 2008 .SYNOPSIS... AN UPPER LEVEL LOW AND STALLED FRONT JUST OFFSHORE WILL BRING A FEW SCATTERED SHOWERS AND THUNDERSTORMS TODAY. DRY AND SEASONABLE WEATHER WITH LOWER HUMIDITY WILL PREVAIL TUE AND TUE NIGHT. DRY WEATHER WILL LINGER INTO A PORTION OF WED...BUT AN APPROACHING LOW PRESSURE SYSTEM WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION LATE WED THROUGH THU. && .NEAR TERM /THROUGH TONIGHT/... LITTLE CHANGE TO THE CURRENT FORECAST PACKAGE...EVERYTHING IS IN PRETTY GOOD SHAPE. JUST MODIFIED TEMPS AND DEWPOINTS SLIGHTLY WITH CURRENT TRENDS. && .SHORT TERM /TUESDAY/... 28/00Z GFS HAS ISSUES WITH CONVECTIVE FEEDBACK...PRIMARILY THROUGH 18Z TODAY. SO LARGELY IGNORED IT DURING THIS TIME. 28/00Z NAM LOOKS TO HAVE A MUCH BETTER HANDLE ON PRECIPITATION THIS MORNING ANYWAY. THE BIG QUESTION THIS AFTERNOON WILL BE CONVECTIVE POTENTIAL. BEST MID LEVEL LAPSE RATES AND MID LEVEL DYNAMICS REMAIN TO THE NORTH OF I-90 TODAY...SO PLACED HIGHEST RISK OF SHOWERS AND THUNDERSTORMS IN THIS AREA. DECENT UPPER LEVEL DIVERGENCE AND MID LEVEL TROUGH SHOULD BE ENOUGH TO DEVELOP ISOLATED THUNDERSTORMS FARTHER SOUTH INTO NORTHERN CT AND SOUTHEAST MA THOUGH. CONVECTION DIES DOWN THIS EVENING AS A COLD FRONT PUSHES EAST ACROSS SOUTHERN NEW ENGLAND TONIGHT. WEAK HIGH PRESSURE ARRIVES FOR TUESDAY WITH FAIR WEATHER. USED A BLEND OF THE LATEST MOS GUIDANCE FOR TEMPERATURES TODAY INTO TUESDAY. MAV GUIDANCE LOOKS A BIT WARM...PARTICULARLY AT THE HIGHER ELEVATION STATIONS LIKE WORCESTER TODAY...SO THIS BLEND LEANED MORE TOWARD THE MET GUIDANCE TODAY. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... AN UPPER LEVEL TROUGH PERSISTS ACROSS THE NORTHEAST THROUGH THE EXTENDED TIME FRAME WITH PERIODIC UNSETTLED WEATHER. TUESDAY NIGHT...MAINLY CLEAR SKIES AND SEASONABLY COOL CONDITIONS PREVAIL. WEDNESDAY...SOME TIMING DIFFERENCES EXIST AMONGST THE MODELS REGARDING THE ARRIVAL TIME OF THE NEXT SHORT WAVE DISTURBANCE FROM THE OHIO VALLEY. THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES AS ITS SPURIOUS SHORT WAVE DISTURBANCE ACROSS THE GREAT LAKES BRINGS PRECIPITATION TO MUCH OF THE REGION BY WEDNESDAY AFTERNOON. PREFER THE LESS PROGRESSIVE ECMWF/UKMET AND NAM SOLUTIONS WITH RESPECT TO PRECIPITATION CHANCES WEDNESDAY. 21Z SREF SOLUTIONS APPEARED TO SUPPORT THIS. THEREFORE DECIDED TO GO WITH LOW CHANCE POPS WESTERN ZONES AND SLIGHT CHANCE OR LESS ELSEWHERE. USED A BLEND OF PREVIOUS OFFICIAL AND MOS GUIDANCE TEMPERATURES TO DERIVE HIGHS...AS 00Z MOS GUIDANCE APPEARED A BIT COOL. OTHERWISE MUCH OF THE DAY IS EXPECTED TO BE WARM AND DRY. WEDNESDAY NIGHT AND THURSDAY...CONTINUED THE MENTION OF CHANCE POPS AS WEAK SECONDARY LOW PRESSURE DEVELOPS OFF THE COAST AND ALONG AN OLD STALLED COLD FRONT. UNDERCUT MOS TEMPS A FEW DEGREES MAINLY ALONG THE COAST THURSDAY DUE TO LIGHT ONSHORE FLOW AND CONSIDERABLE CLOUDS. FRIDAY THROUGH SUNDAY...SOME LARGE DEVIATIONS OCCUR IN THE 500 MILLIBAR HEIGHT FIELDS IN TERMS OF THE AMPLITUDE AND PLACEMENT OF THE TROUGH AXIS. IN ADDITION THE TIMING OF EACH INDIVIDUAL SHORT WAVE WILL HAVE AN IMPACT ON THE OVERALL PRECIPITATION THREAT. GENERALLY RELIED ON AN ENSEMBLE BLEND WHICH WAS USED BY HPC AS WELL AS THE LATEST 00Z ECMWF. LOW CHANCE POPS WERE ADDED ALL THREE DAYS BUT IT IS EXPECTED TO BE RAIN FREE A PORTION OF THE TIME. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AREAS OF MVFR/IFR IN FOG AND STRATUS WILL QUICKLY IMPROVE TO VFR AFTER DAYBREAK. SCATTERED CONVECTION THIS AFTERNOON WILL LEAD TO BRIEF PERIODS OF MVFR. VFR TONIGHT AS A COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND. VFR TUESDAY WITH WEAK HIGH PRESSURE. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... TUE NIGHT...VFR. WED...VFR TO START THEN LOWERING TO MVFR ESPECIALLY AT NIGHT FROM WEST TO EAST. THU...MVFR IN PERIODS OF RAIN WITH A LOW RISK OF IFR BOS-PVD-HYA-ACK. FRI...CONDITIONS POSSIBLY IMPROVING TO MVFR OR VFR. && .MARINE... RELATIVELY LIGHT WINDS AND SEAS EXPECTED TODAY THROUGH TUESDAY. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... TUESDAY NIGHT THROUGH FRI...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA. VSBYS MAY BRIEFLY BE REDUCED WED NIGHT THROUGH THU NIGHT IN SHOWERS AND FOG PATCHES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...STRAUSS NEAR TERM...RLG SHORT TERM...BELK LONG TERM...STRAUSS AVIATION...BELK/STRAUSS MARINE...BELK/STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 418 AM EDT MON JUL 28 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-290830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 418 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING...MAINLY TO THE NORTH OF THE MASSACHUSETTS TURNPIKE INTO SOUTHERN NEW HAMPSHIRE. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FARTHER SOUTH INTO NORTHERN CT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. THE MAIN RISK FROM ANY THUNDERSTORMS TODAY WILL BE FROM LIGHTNING. THERE IS A SMALL POSSIBILITY A FEW THUNDERSTORMS COULD BECOME SEVERE WITH EITHER LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THE MAIN RISK WILL BE FROM LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ANZ230>237-250-254-255-290830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 418 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING...MAINLY ACROSS THE COASTAL WATERS EAST OF MASSACHUSETTS. THE MAIN RISK WOULD BE FROM LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 102 PM EDT MON JUL 28 2008 NHZ011-281745- CHESHIRE NH- 102 PM EDT MON JUL 28 2008 AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER WESTMORELAND...OR ABOUT 7 MILES WEST OF KEENE...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...6 MILES SOUTH OF SURRY BY 140 PM EDT...KEENE AND 7 MILES NORTHWEST OF SWANZEY BY 150 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. RLG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 131 PM EDT MON JUL 28 2008 MAZ003-004-NHZ011-281800- CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- 131 PM EDT MON JUL 28 2008 AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH OVER ERVING...OR ABOUT 12 MILES EAST OF GREENFIELD...MOVING NORTHEAST AT 16 MPH. THE THUNDERSTORM WILL BE NEAR...ORANGE AND WARWICK BY 140 PM EDT... ATHOL BY 150 PM EDT...ROYALSTON BY 200 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. RLG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 142 PM EDT MON JUL 28 2008 MAZ009>011-281830- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- 142 PM EDT MON JUL 28 2008 AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 2 MILES NORTHWEST OF WEST SPRINGFIELD...OR ABOUT 5 MILES WEST OF CHICOPEE...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...HOLYOKE AND 6 MILES NORTH OF AGAWAM BY 150 PM EDT...CHICOPEE AND SPRINGFIELD BY 200 PM EDT...SPRINGFIELD AND 7 MILES SOUTH OF SOUTH HADLEY BY 210 PM EDT...LUDLOW AND 6 MILES SOUTH OF GRANBY BY 220 PM EDT...WILBRAHAM AND 6 MILES SOUTH OF BELCHERTOWN BY 230 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. RLG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
205 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG KEENE 42.95N 72.30W
07/28/2008 CHESHIRE NH AMATEUR RADIO
LARGE TREE LIMBS DOWN
&&
AEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 205 PM EDT MON JUL 28 2008 NHZ011-015-281830- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 205 PM EDT MON JUL 28 2008 AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH 3 MILES SOUTHWEST OF TROY...OR ABOUT 10 MILES SOUTH OF KEENE... MOVING EAST AT 11 MPH. THE THUNDERSTORM WILL BE NEAR...TROY AND FITZWILLIAM BY 220 PM EDT... 6 MILES WEST OF JAFFREY AND 7 MILES SOUTHWEST OF DUBLIN BY 230 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. RLG
The Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was downed by thunderstorm winds on to a garage.
A house on Wistaria Street was struck by lightning and caught fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125971, 125972, 125970, 125973.